Tecfidera Updates Warning Label | Becker Law Office
Required

Popular MS Drug Updates Warning Label

An updated warning label on popular multiple sclerosis drug Tecfidera reflects the increased risk of liver injury with use, along with the possibility of hospitalization. The label changes were approved by the U.S. Food and Drug Administration (FDA) in January 2017, and are outlined on www.tecfidera.com under the warning section.

Although drug maker Biogen documented only 14 reported cases of liver injury out of 230,000 patients using Tecfidera, the warning label was changed to reflect the potential risk of liver injury with hospitalization. The original warning label cautioned patients about the risk of elevated liver enzymes in rare cases.

Symptoms of liver injury include “significant elevations above normal of serum aminotransferases and bilirubin” according to the updated warning label. MS patients taking Tecfidera should also let their doctors know immediately if they experience any of the following symptoms, which could indicate liver problems:

  • Severe tiredness
  • Loss of appetite
  • Pain on the right side of your stomach
  • Dark or brown (tea color) urine
  • Yellowing of your skin or the whites of your eyes

Symptoms of liver injury may appear within a few days of starting the drug, or up to several months after taking the drug.

The changed warning does not necessitate any additional monitoring or testing by prescribing doctors or for patients using the drug since liver enzyme monitoring is already required with Tecfidera and other MS drugs.

The good news for patients using Tecfidera is that symptoms of liver injury ceased once the patients stopped using the drug. Additionally, there are no reports of liver failure, liver transplant, or death from using the drug.